Existence and nonexistence results for critical growth biharmonic elliptic equations

Filippo Gazzola; Hans-Christoph Grunau; Marco Squassina
October 2003
Calculus of Variations & Partial Differential Equations;Oct2003, Vol. 18 Issue 2, p117
Academic Journal
We prove existence of nontrivial solutions to semilinear fourth order problems at critical growth in some contractible domains which are perturbations of small capacity of domains having nontrivial topology. Compared with the second order case, some difficulties arise which are overcome by a decomposition method with respect to pairs of dual cones. In the case of Navier boundary conditions, further technical problems have to be solved by means of a careful application of concentration compactness lemmas. The required generalization of a Struwe type compactness lemma needs a somehow involved discussion of certain limit procedures. Also nonexistence results for positive solutions in the ball are obtained, extending a result of Pucci and Serrin on so-called critical dimensions to Navier boundary conditions. A Sobolev inequality with optimal constant and remainder term is proved, which is closely related to the critical dimension phenomenon. Here, this inequality serves as a tool in the proof of the existence results and in particular in the discussion of certain relevant energy levels.


Related Articles

  • Lr-Lp Stability of the Incompressible Flows with Nonzero Far-Field Velocity. Roh, Jaiok // Abstract & Applied Analysis;2011, Special section p1 

    We consider the stability of stationary solutions w for the exterior Navier-Stokes flows with a nonzero constant velocity u∞ at infinity. For u∞ = 0 with nonzero stationary solution w, Chen (1993), Kozono and Ogawa (1994), and Borchers and Miyakawa (1995) have studied the temporal...

  • Energy stability of Taylor�s vortex array. Lin, S. P. // Physics of Fluids A;May93, Vol. 5 Issue 5, p1272 

    A sufficient condition of the linear stability of Taylor�s two-dimensional decaying vortex array is obtained by use of the energy method.

  • Local Exact Controllability for the One-Dimensional Compressible Navier-Stokes Equation. Ervedoza, Sylvain; Glass, Olivier; Guerrero, Sergio; Puel, Jean-Pierre // Archive for Rational Mechanics & Analysis;Oct2012, Vol. 206 Issue 1, p189 

    In this paper we deal with the isentropic (compressible) Navier-Stokes equation in one space dimension and we adress the problem of the boundary controllability for this system. We prove that we can drive initial conditions which are sufficiently close to some constant states to those constant...

  • Existence and Uniqueness of Time-Periodic Physically Reasonable Navier-Stokes Flow Past a Body. Galdi, Giovanni P.; Sohr, Hermann // Archive for Rational Mechanics & Analysis;May2004, Vol. 172 Issue 3, p363 

    We consider the dynamics of N boson systems interacting through a pair potential N −1 V a ( x i − x j ) where V a ( x)= a −3 V( x/ a). We denote the solution to the N-particle Schrödinger equation by Ψ N, t . Recall that the Gross-Pitaevskii (GP) equation is a...

  • A regularity criterion for axially symmetric solutions to the Navier-Stokes equations. Zaja�czkowski, W. // Journal of Mathematical Sciences;Oct2011, Vol. 178 Issue 3, p265 

    The axially symmetric solutions to the Navier-Stokes equations are studied. Assume that either the radial component ( v) of the velocity belongs to L(0, T; L(O)) or v/ r belongs to L(0, T; L(O)), where O is a neighborhood of the axis of symmetry. Assume additionally that there exist subdomains...

  • Incompressible Flows with Piecewise Constant Density. Danchin, Raphaël; Mucha, Piotr // Archive for Rational Mechanics & Analysis;Mar2013, Vol. 207 Issue 3, p991 

    We investigate the incompressible Navier-Stokes equations with variable density. The aim is to prove existence and uniqueness results in the case of discontinuous initial density. In dimension n = 2,3, assuming only that the initial density is bounded and bounded away from zero, and that the...

  • Uniform Local Well-Posedness to the Density-Dependent Navier-Stokes-Maxwell System. Fan, Jishan; Li, Fucai // Acta Applicandae Mathematica;Oct2014, Vol. 133 Issue 1, p19 

    In this paper we establish the uniform local-in-time existence and uniqueness of classical solutions to the density-dependent Navier-Stokes-Maxwell system. We then apply this uniform result to investigate the zero dielectric constant limit and the vanishing viscosity limit to...

  • Random Kick-Forced 3D Navier�Stokes Equations in a Thin Domain. Chueshov, Igor; Kuksin, Sergei; Sverak, V. // Archive for Rational Mechanics & Analysis;Apr2008, Vol. 188 Issue 1, p117 

    We consider the Navier�Stokes equations in the thin 3D domain $${\mathbb{T}}_2 \times (0, \epsilon)$$ , where $${\mathbb{T}}_2$$ is a two-dimensional torus. The equation is perturbed by a non-degenerate random kick force. We establish that, firstly, when e � 1, the equation has a...

  • An analysis model of pulsatile blood flow in arteries. Liu Zhao-rong; Xu Gang; Chen Yong; Teng Zhong-zhao; Qin Kai-rong // Applied Mathematics & Mechanics;Feb2003, Vol. 24 Issue 2, p230 

    Blood flow in artery was treated as the flow under equilibrium state (the steady flow under mean pressure) combined with the periodically small pulsatile flow. Using vascular strain energy function advanced by Fung, the vascular stress-strain relationship under equilibrium state was analyzed and...


Read the Article


Sign out of this library

Other Topics